Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 113, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 16, 1997, 3:57 PM EST for Cass County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 1997, 3:57 PM EST (20:57 UTC)
- Expired
- Aug 16, 1997, 4:45 PM EST
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Cass County, MI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:45 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2226 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 162058 RRA SVRGRR MIC027-162145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 457 PM EDT SAT AUG 16 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASS COUNTY - SOUTHWESTERN LOWER MICHIGAN * UNTIL 545 PM EDT * PLEASE TAKE COVER IF YOU ARE IN THE WARNED AREA. * AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF CASSOPOLIS OR 2 MILES dWEST OF UNION MOVING EAST AT 35 MPH. THIS STORM PRODUCED GOLF BALL SIZE HAIL IN EDWARDSBURG AT 455 PM EDT. DAMAGING WINDS AND LARGE HAIL CONTINUE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! DCZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 11:22 AM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 16, 11:22 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECT SPELLING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1220 AM EDT SAT AUG 16 1997 ...UPDATE ZONES TO FRESHEN WORDING... LITTLE QUESTION THE ATMOSHPERE IS READY TO CREATE MORE THUNDERSTORMS. MORNING SOUNDINGS MODIFIED IN SHARP AND MODEL SOUNDING FROM 00Z RUN MODIFIED TO MATCH 12Z UPPER AIR DATA AND MODIFIED IN SHARP ALL SAY ABOUT THE SAME THING. VERY UNSTABLE. CAPES FROM 2500 TO 3500 J/KG DEPENDING ON JUST HOW WARM IT GETS. SAT LOOPS OF VIS SHOW CONSIDERABLE SC TYPE CLDS AROUND THOUGH. SFC DWPTS IN IN THE MID 70S... 74-76 AROUND REGION. YIKES!!! HOWEVER 850 INFLOW FOCUSED EAST OF LWR MI AND NOT FCT TO REFOCUS ON THIS AREA. 850 TEMPS ON THE WARM SIDE... NEAR 20C. 700 NOT WARM ENOUGH CAPE THINGS AND SOME CAA 500 MB ESP OVER NRN PART OF CWA. FCST TO BE IN ENTRENCE REGION TO 90 KT 300 MB JET. BEST FOCUS WILL BE SLOWLY SAGING COLD FRNT/ STATIONARY FRNT. LOOPS OF STREAM LINE ANAL ON GARP SHOWS FRNT TO NEAR MKG TO MKE WITH WAVE DEVELOPING OVER W CNTL WI. BELIEVE THAT FRONT WILL BE BEST FOCUS AREA AS CAP WEAKEST THERE AND THAT IS AREA WHERE BEST OUTFLOW INTEREACTION LIKELY. SO WILL FCST VARIABLE CLDS THIS AFTERNOON WITH SCT TSTMS ALL ZONE AREAS. WILL HAVE HIGHS IN MID 80S NRN 2/3 CWA AND 85 TO 90 SNR 1/3. SELS HAS SLIGHT RISK OF SVR... SEEMS GOOD TO ME. NOT MUCH DIRECTIONAL WIND SHEAR BUT VELICITY 30-45 KNTS THROUGH DEEP LAYER. SOME DRY AIR ABV SFC AND BRN ABOVE 50 MOSTLY... SO MUTICELL STORMS BEST BET. WITH WET BULD ZERO AROUND 12000 FT HAIL ONLY IN STRONGEST STORMS. SO BOW ECHO TYPE STORMS SEEM MOST LIKELY TO ME. WDM
In the hours before
Special weather statement, Aug 16, 11:38 AM EST, 4 hours 19 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-161200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1235 PM EDT SAT AUG 165 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... AT NOON A SLOW MOVING COLD FRONT EXTENDED FROM NEAR ALPENA SOUTHWEST TO JUST NORTH OF MUSKEGON. MEANWHILE A WAVE ON THE FRONT OVER WESTERN WISCONSIN EARLY THIS AFTERNOON IS EXPECTED TO MOVE EAST ALONG THE FRONT INTO WEST CENTRAL LOWER MICHIGAN BY LATE THIS AFTERNOON. THE AIR SOUTH OF THIS FRONT IS VERY HUMID AND AS A RESULT UNSTABLE. AS THIS WAVE MOVES INTO WESTERN LOWER MICHIGAN DURING THE LATE AFTERNOON... THE COMBINATION OF SURFACE HEATING FROM THE SUN AND CONVERGENCE ASSOCIATED WITH THE FRONTAL WAVE WILL RESULT IN THE DEVELOPEMENT OF THUNDERSTORMS. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... SCATTERED THUNDERSTORMS AREA POSSIBLE AT ANY TIME THIS AFTERNOON BUT THE BEST CHANCE FOR STRONG THUNDERSTORMS THROUGH 300 PM WILL BE NORTH OF GRAND RAPIDS. AFTER 300 PM THE FRONTAL WAVE WILL INCREASE THE CHANCES OF STRONG THUNDERSTORMS FROM GRAND RAPIDS SOUTH. THERE IS A SLIGHT CHANCE THAT ANY OF THESE STORMS WILL BECOME SEVERE OVER SOUTHWEST LOWER MICHIGAN THIS AFTERNOON. THE BEST CHANCE FOR THAT IS AFTER 300 PM. THE STRONGEST THUNDERSTORMS WILL HAVE THE POTENTIAL OF PRODUCING WINDS IN EXCESS OF 60 MPH ALONG WITH HAIL TO 1 INCH IN DIAMETER. THE STORMS WILL MOVE EAST AT 35 TO 40 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN SOUTHWEST LOWER MICHIGAN. YOU SHOULD STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT IN SOUTHWEST LOWER MICHIGAN. WDM
Local storm report, Aug 16, 1:00 PM EST, 2 hours 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
200 PM EDT SAT AUG 16 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM EAST LONG LAKE MI WIND DAMAGE
08/16/97 BRANCH COUNTY 200 FOOT SPAN WHERE THE
TOPS OF 3-4 MATURE MAPLE
TREES STRIPPED AND 5
COTTAGES DAMAGED
0721 AM ACROSS COUNTY MI WIND DAMAGE
08/16/97 HILLSDALE COUNTY PLACES WHERE TREE LIMBS
DOWNED IN HIGHWAY 12 AREA
0725 AM MOSCOW MI WIND DAMAGE
08/16/97 HILLSDALE COUNTY TREE LIMBS AND WIRES DOWN
NO MAJOR DAMAGE
0745AM HANOVER MI WIND DAMAGE
08/16/97 JACKSON COUNTY TREE DOWNEDLocal storm report, Aug 16, 1:02 PM EST, 2 hours 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
200 PM EDT SAT AUG 16 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM EAST LONG LAKE MI WIND DAMAGE
08/16/97 BRANCH COUNTY 200 FOOT SPAN WHERE THE
TOPS OF 3-4 MATURE MAPLE
TREES STRIPPED AND 5
COTTAGES DAMAGED
0721 AM ACROSS COUNTY MI WIND DAMAGE
08/16/97 HILLSDALE COUNTY PLACES WHERE TREE LIMBS
DOWNED IN HIGHWAY 12 AREA
0725 AM MOSCOW MI WIND DAMAGE
08/16/97 HILLSDALE COUNTY TREE LIMBS AND WIRES DOWN
NO MAJOR DAMAGE
0745AM HANOVER MI WIND DAMAGE
08/16/97 JACKSON COUNTY TREE DOWNEDThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:56 AM EST | Severe Thunderstorm Warning | GRR | Berrien | 44 min |
| Aug 16, 6:20 AM EST | Severe Thunderstorm Warning | GRR | Hillsdale | 45 min |
| Aug 16, 1:11 PM EST | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Kalamazoo | 49 min |
| Aug 16, 1:13 PM EST | Severe Thunderstorm Warning | GRR | Cass, Saint Joseph | 47 min |
| Aug 16, 1:40 PM EST | Severe Thunderstorm Warning | GRR | Branch | 50 min |
| Aug 16, 1:55 PM EST | Severe Thunderstorm Warning | GRR | Calhoun | 50 min |
| Aug 16, 2:01 PM EST | Severe Thunderstorm Warning | GRR | Saint Joseph | 49 min |
| Aug 16, 2:04 PM EST | Severe Thunderstorm Warning | GRR | Saint Joseph | 46 min |
| Aug 16, 2:18 PM EST | Severe Thunderstorm Warning | GRR | Jackson | 47 min |
| Aug 16, 2:23 PM EST | Severe Thunderstorm Warning | GRR | Hillsdale | 52 min |
| Aug 16, 2:55 PM EST | Severe Thunderstorm Warning | GRR | Berrien, Cass, Saint Joseph | 45 min |
| Aug 16, 3:14 PM EST | Flash Flood Warning | GRR | Cass, Saint Joseph | 3 hr |
| Aug 16, 6:06 PM EST | Severe Thunderstorm Warning | GRR | Van Buren | 34 min |
| Aug 16, 6:14 PM EST | Severe Thunderstorm Warning | GRR | Kalamazoo | 51 min |
| Aug 16, 6:34 PM EST | Severe Thunderstorm Warning | GRR | Cass, Saint Joseph | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.